Talking to Patients About Opioids and Overdose

Preventing an Overdose

  • Anyone taking any opioid is at risk of an overdose and should have naloxone.
  • Mixing alcohol or benzodiazepines with opioids increases the risk of overdose.
  • If you want help to stop taking opioids call (410) 433-5175.

Storing Naloxone

  • Store naloxone at room temperature out of direct sunlight.
  • Tell your loved ones where the naloxone is kept.
  • Obtain naloxone refills as needed.

Recognizing an Overdose

  • Unconsciousness
  • Decreased respiratory activity
  • Lips and/or fingernails turning blue or gray

Reversing an Overdose

  • Attempt to wake the person
  • Call 911 and stay with the person until first responders arrive
  • Administer naloxone and additional doses if needed.
  • Even if the person wakes up in opioid withdrawal, they should not take more opioids as another overdose could occur